Kentucky, 2010Damaging Winds in Kentucky, September 11, 2010
September 11, 2010 · NWS LMK · 6 events in 5 counties and zones
A cold front stretched across central Kentucky during the afternoon of September 11. East of this front, moist unstable air was in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front stretched across central Kentucky during the afternoon of September 11. East of this front, moist unstable air was in place. Multiple storms formed in this atmosphere with damaging winds reported in multiple counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 11, 12:24 PM CST, 21 minutes earlier.
Area forecast discussion, Sep 11, 12:24 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT SAT SEP 11 2010
.SHORT TERM (TONIGHT AND SUNDAY)...
CURRENTLY A COLD FRONT IS EXTENDING FROM ROUGHLY SDF TO WEST OF
BWG...FROM A SFC LOW LOCATED JUST NNE OF SDF. CURRENT LAPS ANALYSIS
SHOWS LI'S ACROSS THE SRN CWA DOWN TO -4 TO -6. THUS THE REASON FOR
THE SCATTERED-NUMEROUS SHOWERS AND STORMS POPPING UP FROM
SHELBYVILLE SW TO E-TOWN AND DOWN TO LOGAN COUNTY. SINCE COLD FRONT
IS ALREADY THRU OUR NWRN CWA...POP CHANCES HAVE BEEN REDUCED TO
SLIGHT CHC SHOWERS OR NADA...WITH GUSTY NW WINDS ENSUING AND CLOUDY
SKIES CONTINUING...AT LEAST THROUGH THE EVENING HOURS.
ALONG AND EAST OF 65 FOR THE REST OF THE DAY...MARGINAL SHEAR AND
UNSTABLE CONDITIONS WILL LEAD TO MULTI-CELLULAR CONVECTION (PERHAPS
A LINE SEGMENT HERE AND THERE) ALONG THE COLD FRONT AS IT TREKS EAST
ACROSS THE CWA. GIVEN THE HIGH MOISTURE CONTENT AND UNIDIRECTIONAL
SHEAR...THINK A FEW WET DOWNBURSTS WILL BE POSSIBLE FROM THE
STRONGEST STORMS. A FEW/ISOLATED DMG WIND GUSTS/WET MICROBURSTS
CANNOT BE RULED OUT. FOR NOW...IT APPEARS THE FRONT AND ITS STORMS
WILL EXIT THE CWA TO THE EAST QUICKLY...MOST LIKELY PRIOR TO
23-00Z...THOUGH THE SOUTHWESTERN PORTION OF THE FRONT MAY GET HUNG
UP AND LAY OUT MORE. HAVE HIGH LIKELIES EAST TO HIGH CHC POPS OVER
AREAS WHERE FRONT IS CURRENTLY LOCATED.
MAY HANG ONTO SLT CHC POPS OVER THE FAR EAST IN CASE THE LINE TAKES
LONGER TO PASS THRU...AND OVER THE SRN/SWRN CWA IN CASE FRONT HANGS
UP...WHICH IS WHAT THE PAST TWO MODEL RUNS OF THE HRRR HAS INDICATED
(THIS FIRST WAVE ALONG THE FRONT THIS AFTERNOON...AND THEN ANOTHER
WEAKER WAVE LATE THIS EVENING MAINLY OVER THE KY/TN BORDER). ALL
POPS END BY 03Z TONIGHT...BUT AGAIN SHOWERS AND STORMS SHOULD END
SOONER THAN THAT.
GIVEN THE HIGHER BL WINDS AND AMPLE LOW-LEVEL MOISTURE...THINK
STRATUS OR STRATO-CU WOULD CONTINUE BEHIND THE FRONT TONIGHT RATHER
THAN FOG DEVELOPMENT BUT CLEARING SHOULD TAKE PLACE OVER THE NW
TOWARDS SUNRISE...BUT LEAVE PARTLY CLOUDY WORDING OVER THE E AND SE.
FOR SUNDAY...CLEARING WILL CONTINUE AND MOSTLY SUNNY SKIES WILL BE
THE RULE WITH A FEW CU POSSIBLE/PERHAPS MORNING STRATO-CU OVER THE
BLUEGRASS. SHOULD HAVE HIGHS TOMORROW IN THE UPPER 70S TO LOWER 80S
WITH MUCH DRIER AIR IN PLACE.
.LONG TERM (SUNDAY - FRIDAY)...
SUNDAY NIGHT - WEDNESDAY...
WE/LL BEGIN THE LONG TERM PERIOD IN A DRY ZONAL FLOW. HOWEVER...BY
TUESDAY A RIPPLE IN THE UPPER LEVEL PATTERN WILL HAVE ROUNDED THE
SOUTHERN SIDE OF A REX BLOCK OVER THE EASTERN PACIFIC AND WILL ENTER
THE PLAINS STATES. AS IT DOES SO...IT WILL DEVELOP LOW PRESSURE
AND A SFC FRONT ACROSS THE PLAINS.
MEANWHILE...WE/LL REMAIN DRY AND SUNNY IN KENTUCKY AND INDIANA. A
FEW MORE CLOUDS WILL BE NOTED ON MONDAY NIGHT AND TUESDAY AS A WEAK
COOL FRONT MOVES OVER THE AREA. TEMPERATURES WILL BE QUITE PLEASANT
IN THE UPPER 70S TO MID 80S FOR HIGHS MON-WED. LOWS WILL BE IN THE
50S AND LOW 60S. THE WARMEST DAY IN THE LONG TERM PERIOD LOOKS TO
BE MONDAY AHEAD OF THE WEAK COOL FRONT IN WHICH TEMPS WILL TOP OUT
IN THE MID 80S.
THURSDAY - SATURDAY...
THE AFOREMENTIONED LOW PRESSURE AND SFC FRONT DEVELOPING MID WEEK IN
THE PLAINS WILL AFFECT OUR AREA BY LATE WEEK. LOW CHANCE POPS FOR
THU-FRI STILL LOOK GOOD. THE MODELS HAVE WAVERED ON THE BEST TIME
FOR PRECIP DURING THIS PERIOD WITH THE 0Z ECMWF BEING A BIT FASTER
THAN THE 12Z GFS. WILL CONTINUE TO WATCH THE TRENDS WITH THIS
SYSTEM. NEVERTHELESS...IT SHOULD GIVE US A DECENT SHOT OF RAIN LATE
IN THE WEEK AS WELL AS REINFORCING COOL AIR BEHIND THE FRONT. LOOK
FOR TEMPS TO STAY AT OR SLIGHTLY BELOW NORMAL THU-SAT.
&&
.AVIATION (18Z TAF ISSUANCE)...
CURRENTLY A QUICKLY APPROACHING COLD FRONT IS LOCATED JUST EAST OF
OWB...WITH SOUTHEAST TO SOUTHWEST WINDS AHEAD OF THE FRONT FOR
BWG/SDF/LEX AND WINDS BEHIND GUSTING OUT OF THE NORTHWEST.
BWG HAS CLEARED OUT THOUGH AS THE FRONT APPROACHES...SCT-BKN LOW
CLOUDS SHOULD DEVELOP AS WELL AS SCATTERED SHRA/TSRA...THOUGH REALLY
THINK THIS ACTIVITY WOULD MAINLY AFFECT AREAS EAST OF BWG SO WILL
ONLY CARRY A VCTS OR TEMPO THERE. THE LOW PRESSURE SHOULD RIDE
EASTWARD ALONG OR CLOSE TO THE OHIO RIVER...SO SDF WILL SOON BE
AFFECTED BY THE IFR-LIFR CIGS APPROACHING RAPIDLY. ALTHOUGH BASED ON
UPSTREAM OBS FROM EVV AND HNB...MAY NEED TO INCLUDE IFR VSBYS..BR
AND VLIFR CIGS IN A TEMPO FOR SDF...ROUGHLY FROM 18-20Z. BEHIND THE
FRONT IN THE NORTHWEST GUSTY WINDS...STRATO-CU WILL IMPROVE
CONDITIONS TO POSSIBLY LOW MVFR BUT HIGH IFR WILL STILL BE POSSIBLE.
WILL LIKELY ONLY CARRY VCSH AND MAYBE A CB MENTION IN AT SDF BRIEFLY
EARLY THIS AFTERNOON. FOR LEX...THEY WILL HAVE THE BEST CHANCE FOR
SHRA/TSRA MAINLY AFTER 20Z AS UNSTABLE AIR WORKS NORTHEAST IN THE
BLUEGRASS. MVFR CIGS ARE PRESENT THERE BUT SHOULD SCATTER OUT BEFORE
THE FRONT APPROACHES...WHERE IFR-MVFR CIGS WILL RETURN AND SCATTERED
SHRA/TSRA. WILL INCLUDE AT LEAST A TEMPO MENTION IN AT LEX.
FRONT SHOULD PASS THRU ALL SITES BY 00-03Z TONIGHT...WITH CLOUDS
STILL AMPLE BEHIND THE FRONT THOUGH CLEARING WILL LIKELY HAPPEN LATE
TONIGHT ACROSS SOUTH CENTRAL KY...ESPECIALLY BWG...WHERE SOME BR
DEVELOPMENT IS POSSIBLE.
ONCE ANY SUNDAY MORNING LIGHT FOG/BR BURNS OFF...VFR CONDITIONS AND
GENERALLY CLEAR SKIES WILL PREVAIL THOUGH LEX COULD STILL SEE
STRATO-CU SCT-BKN IN THE IFR-MVFR CATEGORIES EARLY SUNDAY MORNING.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........AL
LONG TERM.........AML
AVIATION..........AL
Hazardous weather outlook, Sep 11, 9:24 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1124 AM EDT SAT SEP 11 2010
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-121530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1124 AM EDT SAT SEP 11 2010 /1024 AM CDT SAT SEP 11 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
CLEARING SKIES AND AMPLE MOISTURE HAVE LED TO UNSTABLE CONDITIONS
ACROSS CENTRAL AND SOUTH-CENTRAL KENTUCKY. BECAUSE OF THIS
INSTABILITY AND A QUICKLY APPROACHING COLD FRONT...A LINE OF
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY
THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EAST OF
I-65...WITH THE LINE EXPECTED TO DEVELOP BEFORE 2PM EDT. GIVEN THE
INSTABILITY AND MODERATE WINDS ALOFT...A FEW STRONG TO POSSIBLY
SEVERE STORMS CAN NOT BE RULED OUT...WITH ISOLATED DAMAGING WINDS
BEING THE MAIN THREAT. ALL THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ANOTHER CHANCE OF THUNDERSTORMS WILL ARRIVE FOR THURSDAY INTO FRIDAY
AS ANOTHER COLD FRONT APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
DK/JSD/AL
In the hours before
Special weather statement, Sep 11, 12:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT SAT SEP 11 2010
KYZ071-073-074-111900-
ALLEN-BARREN-WARREN-
124 PM CDT SAT SEP 11 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREE SPRINGS...AND MOVING EAST AT 30 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3681 8641 3681 8642 3683 8653 3698 8656
3701 8605 3679 8606
TIME...MOT...LOC 1824Z 270DEG 24KT 3690 8640
AMLThunderstorm Wind, Warren
- When
- September 11, 12:45 PM CST
- Where
- Warren County, 2.16 mi SE of Cassaday
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.930, -86.300
Several trees were blown down on Cemetery Rd., KY 234, near the Warren and Allen county line.
Thunderstorm Wind, Mercer
- When
- September 11, 2:18 PM EST
- Where
- Mercer County, Harrodsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.750, -84.850
A tree was blown down just south of the city.
Thunderstorm Wind, Casey
- When
- September 11, 2:52 PM EST
- Where
- Casey County, 1.1 mi E of Liberty
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -84.930
Two trees were reported down in the city along with some power lines.
Thunderstorm Wind, Russell
- When
- September 11, 1:59 PM CST
- Where
- Russell County, 0.88 mi NE of Russell Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -85.070
A tree was blown down in Russell Springs.
Thunderstorm Wind, Russell
- When
- September 11, 2:04 PM CST
- Where
- Russell County, 1.39 mi SE of Manntown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.859, -85.149
Trees were blown down near Lake Cumberland.
Thunderstorm Wind, Clinton
- When
- September 11, 2:40 PM CST
- Where
- Clinton County, 1.11 mi E of Bug
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.650, -85.080
Trees were blown down in Bug, KY.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat and Lightning Strike in Florida, September 11 to 12, 20101 death · 1 injured · 2 events
- Lightning Strike in Florida, September 11, 20102 injured · $400,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, September 11, 2010$150,000 · 55 kt wind · 16 events
- Damaging Winds in Tennessee, September 11, 2010$60,000 · 55 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, September 11, 2010$20,000 · 55 kt wind · 14 events
- Damaging Wind in Texas, September 11, 2010$25,000 · 55 kt wind · 1 event
- Frost and Freeze in Oregon, September 11, 20103 events
- Hail and Damaging Winds in Georgia, September 11, 2010$4,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Georgia, September 11 to 12, 2010$10,000 · 56 kt wind · 2 events
- Damaging Wind in South Carolina, September 11, 2010$500 · 50 kt wind · 1 event
- Damaging Wind in Alabama, September 11, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261954, 261955, 261966, 261967, 261969, 261968.